Illinois, 2020

Hail in Illinois, March 3, 2020

March 3, 2020 · NWS ILX · 1 event in 1 county or zone

A wave of low pressure tracking along a stationary frontal boundary draped just north of the Ohio River triggered showers and thunderstorms across southeast Illinois during the early morning hours of March 3rd. A few of the cells produced marginally severe hailstones, with the largest being dime to penny-sized in Olney in Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A wave of low pressure tracking along a stationary frontal boundary draped just north of the Ohio River triggered showers and thunderstorms across southeast Illinois during the early morning hours of March 3rd. A few of the cells produced marginally severe hailstones, with the largest being dime to penny-sized in Olney in Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 2, 11:49 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 2, 11:49 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1149 PM CST Mon Mar 2 2020

.SYNOPSIS...
Issued at 158 PM CST Mon Mar 2 2020

A weak cold front moved through the area this morning and should
exit the state this afternoon. A few weak disturbances may impact
the area this week with low precipitation chances, but overall the
week should be mostly dry and mild.

&&

.UPDATE...
Issued at 849 PM CST Mon Mar 2 2020

Updated the forecast to include thunder in southeast IL and to
tweak overnight low temperatures in a few spots.

The latest satellite and lightning graphics indicate that isolated
thunderstorms have moved into parts of SE Illinois from Effingham
to Flora. Many of the short range models and the HREF from earlier
today indicate that MUCAPEs of 200-400 can be expected in SE
Illinois the rest of the next 3 hours or so. Thus, updated the
grids to include isolated thunderstorms with the likelihood of
showers south of I-70 until midnight. After midnight, the
instability wanes considerably, so will gradually end the showers
from NW to SE.

The KILX radar was also showing some spotty showers in parts of
central and eastern IL. However, the vast majority of this is
virga coming out of a mid-level cloud deck. The 00z KILX sounding
confirms this with plenty of dry air in the lowest 10-12kft of the
atmosphere.

As the night progresses, gradual clearing of the mid and low
clouds will occur, with mainly cirrus hanging around. Overnight
lows look good with this scenario, so only minor adjustments were
made.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 201 PM CST Mon Mar 2 2020

Cold front has pushed southeast of forecast area this afternoon.
Front is slowing in response a a wave on the boundary pushing
northeast from northern Arkansas. Low clouds have been hanging on
from KPRG to KMTO to K1H2 and southward. As wave approaches some
precip will likely develop back into southeastern forecast area
this evening. Once the wave moves up the boundary early Tuesday,
rain chances should diminish quickly.

The trough axis should move east of the area by Tuesday afternoon
bringing Mostly Sunny skies and rebounding temperatures back into
the 50s.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 201 PM CST Mon Mar 2 2020

Tuesday Night a weak disturbance diving down the backside of
the broad east coast trough may be sufficent to produce a flurry
or sprinkle from Bloomington through Peoria and Galesburg.
However, the consensus of models suggest the best chances for any
measurable snow should be north of the forecast area. Next
disturbance dives into the trough Thursday Night. Models differ on
strength of wave and how much moisture it has to work with. NBM
did give some slight chance PoPs and will leave alone for now, but
will need to watch Thursday afternoon and Friday closely for the
need to be more aggresive with snow/rain potential.

Fairly decent cold advection is expected following the wave and brisk
winds will combine with substantially cooler temps to make it
feel quite cold Friday before ridging builds in and a warming
trend develops for the weekend. 12z ECMWF indicates almost a 20C
upward swing in 850 temps between Friday morning and Monday
morning.

Models in pretty good agremeent with a southern stream system
impacting the Midwest Monday that should be able to tap
significant amounts of Gulf moisture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1149 PM CST Mon Mar 2 2020

VFR conditions can be expected in central IL during the 24 hour
TAF period. A few locations in eastern Illinois from KCMI-KMTO and
eastward will be flirting with MVFR ceilings for a few hours
tonight from 06-09z, but will keep them just above that level for
now as low pressure near the SW IN/western KY continues to shift
eastward.

The main TAF focus continues to be the increasing winds late
Tuesday into Tuesday afternoon. Forecast soundings continue to
indicate an increase in low level momentum transfer as mixing
starts to occur below 5kft after 16z. The result will be west
winds gusting to around 30-35 kts across central and eastern IL.
The winds will begin to show weakening signs by 22-23z as the
momentum transfer and surface gradient slackens.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Miller
SYNOPSIS...Barker
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Miller
Hazardous weather outlook, Mar 2, 3:01 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CST Mon Mar 2 2020

ILZ036-040-041-047-032115-
Cass-Fulton-Mason-Schuyler-
301 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Minor flooding is occurring along the Illinois River from Havana
to Beardstown.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Minor flooding will continue along the Illinois River from Havana
to Beardstown through the week. Otherwise, no hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-032115-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Richland-Sangamon-
Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
301 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
March 3, 1:15 AM CST to 1:20 AM CST
Where
Richland County, Olney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.730, -88.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879222.